Why Adult Medications Can Be Dangerous for Children

Introduction

According to pediatrician Olga Tatarkina, aspirin and other “adult” medications can be life-threatening for children.

The Importance of Caution

In an interview with the Izvestia newspaper, the doctor points out that you need to be very careful before giving these medications to children.

Differences Between Children and Adults

She says: “A child is not a miniature copy of an adult, but an organism that grows and develops according to its own laws. In addition, there are significant differences in the absorption, distribution and elimination of drugs between children and adults. These differences determine the dose, number of times the medication is taken, and how it is eliminated from the body.”

According to her, there are types of “adult” medications that are allowed to be given to children, but in a “children’s” dose and form intended for children. For example, the form of medications intended for infants under 3 years of age is liquid solutions or syrup, since tablets cannot be swallowed. Additionally, in newborns and critically ill infants, it is best to administer drugs intravenously to ensure reliable and adequate blood and tissue concentrations. Many medications also have age restrictions when prescribed to children. For example, before the age of three, it is unacceptable to use a number of throat sprays, as they can cause spasm of the airways.

Potential Risks

She warns: “Tetracycline antibiotics should not be given until the age of eight as they slow down bone growth, which can slow the child’s growth and damage tooth enamel, and can also lead to cracked teeth.”

In addition, antibiotics from the aminoglycoside group, when used orally, intravenously or intramuscularly, can lead to deafness, so they are prescribed to children under 14 years of age only for specific medical indications.

She says: “The well-known aspirin, which appears harmless, when taken by a child under 16 years of age to reduce a fever caused by a viral infection, can lead to severe liver damage and therefore Reye’s syndrome, a brain disorder.”

Expert Advice

Based on this, the doctor advises parents not to give their children any medications without a prescription to avoid their harmful effects.

Source

Source: newspaper “Izvestia”

Previous articleBiggest Calls on Wall Street: Tesla Upgraded by Morgan Stanley, Tenable Upgraded by JPMorgan, and More
Next articleSecond International Friendly Tournament in Taif: Saudi Arabia to Host Six Teams in September
Angela Lee was born in Korea and raised in Alabama. She graduated from Auburn University with a degree in Creative Writing and a minor in Journalism.

Leave a Reply